Nebraska, 2009

Hail and Damaging Wind in Nebraska, August 4, 2009

August 4, 2009 · NWS LBF · 3 events in 3 counties and zones

A cold front that pushed south was the focus for severe thunderstorms. The slow moving storm produced heavy rainfall and hail across Western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front that pushed south was the focus for severe thunderstorms. The slow moving storm produced heavy rainfall and hail across Western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 2:03 PM CST, 10 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 2:03 PM CST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT MON AUG 03 2009

.SYNOPSIS...
H5 ANALYSIS FROM THIS MORNING INDICATING A TROUGH ANCHORED OVER THE
EASTERN CONUS...RIDGING AND AN UPPER LEVEL HIGH ALONG THE AZ/NM
BORDER...STRONG BERMUDA HIGH AND A TROUGH ALONG THE PACIFIC COAST.
AT THE SURFACE...A COLD FRONT EXTENDED SWD FROM SURFACE LOW PRESSURE
OVER SWRN ONTARIO...INTO NRN SD. TEMPERATURES AT 2 PM CDT WERE IN
THE MID TO UPPER 80S OVER WESTERN AND NORTH CENTRAL NEBRASKA.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH THURSDAY...MAIN FORECASTING CHALLENGE
OVER THE NEXT THREE DAYS DEALS WITH PRECIPITATION CHANCES AND
CONVECTION RESULTING FROM DISTURBANCES OVER TOPING THE RIDGE OFF TO
THE WEST.

FOR TONIGHT...UPSTREAM DISTURBANCE PER WV IMAGERY...WILL CROSS
WYOMING AND COLORADO...EMERGING OVER WRN NEBRASKA BY 00Z TONIGHT.
THOUGH PRECIPITATION CHANCES LOOK FAVORABLE OVER THE ENTIRE FORECAST
AREA...AM FAVORING THE NRN ZONES AS A COLD FRONT (CURRENTLY OVR THE
SD/ND BORDER)...WILL APPROACH NRN NEBRASKA BY MIDNIGHT. THIS FRONT
WILL SERVE AS THE BOUNDARY LAYER FOCAL POINT WHICH SEEMS TO BE
LACKING ATTM...PER ISOLATED POPCORN LIKE CONVECTION OFF TO THE WEST.
DEEP SHEAR BETTER THAN 40 KTS RESIDES NORTH OF THE INTERSTATE FOR
TONIGHT...SO SEVERE THREAT SHOULD BE CONFINED TO LOCATIONS NORTH OF
THE INTERSTATE. FCST SOUNDINGS FROM NRN NEBRASKA ARE INDICATIVE OF
LARGE HAIL AND DAMAGING WINDS...AS THE BOUNDARY FOCUS SHOULDNT BE A
PLAYER TILL OVERNIGHT TONIGHT.

THE COLD FRONT WILL PASS THROUGH NORTHERN AND EASTERN SECTIONS OF
THE FORECAST AREA OVERNIGHT TONIGHT...BEFORE STALLING ACROSS THE
CENTRAL CWA TOMORROW. SERLY WINDS WILL PUSH MOISTURE INTO THE
CENTRAL AND WESTERN PANHANDLE TOMORROW. THETA E RIDGING..ABUNDANT
LOW LEVEL MOISTURE...AND A WEAK AFTERNOON CAP...WILL LEAD TO
THUNDERSTORM INITIATION OFF TO THE WEST LATE TOMORROW AFTERNOON.
THIS ACTIVITY WILL LIFT TO THE ESE TUESDAY EVENING...IMPACTING THE
FORECAST AREA. BULK OF THE SEVERE WEATHER TOMORROW AND TOMORROW
NIGHT...SHOULD STAY WEST OF HIGHWAY 83...HOWEVER IF THE FRONT
DECIDES TO STALL FURTHER EAST...LOCATIONS EAST OF THIS ROUTE WILL
SEE THEIR CHANCES FOR SEVERE WEATHER INCREASE.

ROUNDS OF THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AND THURSDAY
ACROSS PORTIONS OF THE FORECAST AREA AS THE PERSISTENT UPPER LEVEL
HIGH SLOWLY TRANSITIONS EAST ACROSS THE SRN ROCKIES. TIMING OF
PRECIPITATION WILL BE PROBLEMATIC AS IT WILL BE DEPENDENT ON WAVE
TIMING. HOWEVER...FEEL BETTER CHANCES WILL BE ACROSS THE NORTH AS A
FRONTAL BOUNDARY WILL STALL ACROSS THE DAKOTAS.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...RIDGING ALOFT WHICH IS
LOCKED IN OVER THE FOUR CORNERS AND INTERMOUNTAIN WEST...WILL
TRANSITION EWD LATE IN THE WEEK AS A DEEP TROUGH OF LOW PRESSURE
LIFTS INTO NRN CA AND NEVADA. BASED ON THE LATEST 12Z GFS FROM THIS
MORNING...A DECENT POTENTIAL EXISTS FOR A TORCH OUT ON FRIDAY AND
SATURDAY...WITH H85 TEMPS ECLIPSING 35C IN THE SOUTHWEST. UTILIZED
HPC TEMPS AS A STARTING POINT...BOOSTING THEM 2 TO 4 DEGREES BASED
ON THE H85 TEMP REGIME BOTH DAYS. FOR THE SUNDAY AND MONDAY TIME
PERIODS...ABOVE NORMAL TEMPS WILL CONTINUE...EVEN WITH EVIDENCE OF A
WEAK FROPA EARLY SUNDAY. ENSEMBLE FCSTS CONTINUE TO INDICATE A
PERSISTENT TROUGH OVER THE PACIFIC COAST WHICH WOULD FAVOR
DOWNSTREAM RIDGING ACROSS THE CENTRAL AND EASTERN CONUS. OTHER
EVIDENCE FOR ABOVE NORMAL TEMPS EARLY NEXT WEEK IS THE TRANSITION TO
A POSITIVE PHASE OF THE NORTH ATLANTIC OSCILLATION...WHICH FAVORS
INCREASED RIDGING ACROSS THE CENTRAL CONUS AND RESULTANT WARM
TEMPS.

&&

.AVIATION...
PROGRESSIVE NORTHWEST FLOW WILL CAUSE THE NEXT IN A SERIES OF SHORT
WAVES TO MOVE OVER THE REGION THIS EVENING/OVERNIGHT. MAIN AREA OF
CONCERN WILL BE NORTHERN NEBRASKA....INCLUDING THE KVTN
AREA...ALTHOUGH SW NEBRASKA AND KLBF DOES HAVE THE POTENTIAL TO SEE
SOME STORMS. IN GENERAL VFR CONDITIONS CAN BE EXPECTED...AS IS THE
GOING FORECAST THROUGH THE PERIOD...HOWEVER ANY THUNDERSTORM THAT
DEVELOPS WILL BE CAPABLE OF BRIEF IFR CONDITIONS...FROM VSBY IN
HEAVY RAIN. THE TAF WILL BE AMENDED TO ACCOUNT FOR THESE CONDITIONS
AS TIMING THESE SHORT PERIODS ARE DIFFICULT BEYOND A COUPLE OF HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 3, 7:24 PM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT MON AUG 3 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-050130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
824 PM CDT MON AUG 3 2009 /724 PM MDT MON AUG 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

WITH MODERATE INSTABILITY AND FAVORABLE WIND PROFILES IN PLACE
ACROSS THE SANDHILLS AND NORTH CENTRAL NEBRASKA...SEVERE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING
HOURS WEST OF HIGHWAY 183...NORTH OF INTERSTATE 80. THIS THREAT
WILL SHIFT TO AREAS MAINLY EAST OF HIGHWAY 183 AFTER MIDNIGHT.
LARGE HAIL...POSSIBLY AROUND GOLF BALL SIZE IN THE STRONGEST
STORMS...AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH
THESE STORMS.

AREAS ACROSS THE SOUTHERN PANHANDLE INTO SOUTHWEST NEBRASKA SOUTH
OF INTERSTATE 80 SHOULD MAINLY SEE ISOLATED THUNDERSTORM
DEVELOPMENT...WITH A LIMITED THREAT OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN
OVER WESTERN AND NORTH CENTRAL NEBRASKA ON TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES
MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND
NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN
THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND
DAMAGING WINDS.

NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Aug 3, 8:53 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     21 SW MERRIMAN          42.71N 101.99W
08/03/2009  M62 MPH          CHERRY             NE   MESONET

            WINDS IN EXCESS OF 60 MPH LASTED AT LEAST FROM 903 PM
            UNTIL 924 PM CDT.

&&

CJS
Local storm report, Aug 3, 8:54 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
954 PM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             28 S MERRIMAN           42.52N 101.70W
08/03/2009  E1.00 INCH       CHERRY             NE   PUBLIC

0750 PM     HAIL             32 S MERRIMAN           42.46N 101.70W
08/03/2009  M2.75 INCH       CHERRY             NE   PUBLIC

0830 PM     TSTM WND GST     40 SSE MERRIMAN         42.39N 101.40W
08/03/2009  E70.00 MPH       CHERRY             NE   PUBLIC

            THUNDERSTORM WIND GUSTS WERE BRIEFLY ESTIMATED TO BE
            BETWEEN 60 AND 70 MPH. ACCOMPANIED BY NICKEL SIZE
            HAIL...AS WELL AS HEAVY RAINFALL OF 1.10 INCHES.

0850 PM     HAIL             12 N GORDON             42.98N 102.20W
08/03/2009  E1.00 INCH       SHERIDAN           NE   PUBLIC

0850 PM     HAIL             40 SW MERRITT RESERVOIR 42.24N 101.42W
08/03/2009  E0.75 INCH       CHERRY             NE   PUBLIC

            THE LARGEST HAIL WAS ESTIMATED TO BE NEAR PENNY SIZE.

0855 PM     HAIL             8 NE GORDON             42.89N 102.09W
08/03/2009  E1.75 INCH       SHERIDAN           NE   PUBLIC

            GOLF BALL SIZE HAIL BROKE OUT ALL OF THE WINDOWS ON THE
            NORTH SIDE OF A HOME...AND ALSO CAUSED ROOF DAMAGE.

0855 PM     HAIL             9 NE GORDON             42.90N 102.08W
08/03/2009  E2.50 INCH       CHERRY             NE   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL.

0903 PM     TSTM WND GST     21 SW MERRIMAN          42.71N 101.99W
08/03/2009  M62.00 MPH       CHERRY             NE   MESONET

            WINDS IN EXCESS OF 60 MPH LASTED AT LEAST FROM 903 PM
            UNTIL 924 PM CDT.

0905 PM     HAIL             6 ENE GORDON            42.84N 102.09W
08/03/2009  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

            THE LARGEST HAIL STONES WERE QUARTER SIZE AS OF 905 PM
            CDT.

0907 PM     HAIL             NE GORDON               42.81N 102.20W
08/03/2009  E2.50 INCH       SHERIDAN           NE   PUBLIC

0915 PM     HAIL             5 ENE WHITMAN           42.07N 101.45W
08/03/2009  E1.00 INCH       GRANT              NE   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS LASTED BETWEEEN 5 AND 10
            MINUTES.

0924 PM     HAIL             17 SW MERRIMAN          42.75N 101.94W
08/03/2009  E1.00 INCH       CHERRY             NE   PUBLIC

0924 PM     TSTM WND GST     21 SW MERRIMAN          42.71N 101.99W
08/03/2009  M67.00 MPH       CHERRY             NE   MESONET

&&

CJS
Local storm report, Aug 3, 9:05 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1005 PM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             17 WSW MULLEN           41.95N 101.35W
08/03/2009  E1.25 INCH       HOOKER             NE   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL AT THE DISMAL RIVER GOLF COURSE.
            THE HAIL LASTED APPROXIMATELY 10 MINUTES.

&&

CJS
Local storm report, Aug 3, 11:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             NORTH PLATTE            41.13N 100.77W
08/04/2009  E1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

&&

CDC
Local storm report, Aug 3, 11:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1249 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             3 N WELLFLEET           40.80N 100.73W
08/04/2009  E2.50 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

CDC
Local storm report, Aug 4, 12:07 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
107 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             2 NNW WELLFLEET         40.78N 100.74W
08/04/2009  M2.75 INCH       LINCOLN            NE   TRAINED SPOTTER

            NO INJURIES REPORTED NO DAMAGE REPORTED

&&

CDC

The radar

The North Platte radar (KLNX), 148 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frontier

When
August 4, 12:10 AM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.630, -100.510

Thunderstorm wind gusts were measured at 70 mph by a storm chaser.

Hail, Boyd

When
August 4, 1:30 AM CST
Where
Boyd County, 8.12 mi W of Naper
Measured
1.75 in hail
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
42.960, -99.240

Golf ball size hail caused extensive crop damage. The hail was accompanied by up to 2.5 inches of rainfall.

Hail, Sheridan

When
August 4, 9:45 PM MST
Where
Sheridan County, 19.51 mi N of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.350, -102.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187805, 187803, 187804.